• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Physical Damage from Medication

R

rasselas

Guest
Does anyone believe they have been physically damaged by their medication?

Have you tried to discuss this physical damage with mental health services?

I ask this because back in the day I was given Mellaril (thioridazine - which I believe was withdrawn due to sudden death - although it's still sold to developing nations...). I wasn't told what is was for, or what it did - just that it would calm down my thoughts.

It led to me developing a kind of contact dermatitis on my hands. I have seen a few other people that took this drug that also have the same problem on their hands. I have to be very careful now to keep the problem under control. For instance, I have to avoid certain things - such as carrier bags!

When I say to the mental health people that the Mellaril caused this, they are very dismissive.

I have since read that Mellaril was indeed known to cause this kind of damage.

All antipsychotics can damage the immune system in some way or other.

Does anyone else feel they have been physically damaged?
 
I

IntrospectionFtw!

Well-known member
Joined
Dec 3, 2009
Messages
383
Location
Buried under a sand castle.
Ive had terrible involentry movements which i thought might be due to antipsychotics tardive dyskinsia?
 
R

rasselas

Guest
...

thanks introspection.

did you raise that with mental health services? if you did, what was their response.
 
I

IntrospectionFtw!

Well-known member
Joined
Dec 3, 2009
Messages
383
Location
Buried under a sand castle.
They thought it was due to the psychosis but im not sure i was in a episode at the time my memorys abit hazy im not sure if the movements were a spontanious reaction to the med while in a state of psychosis or if they started before its hard to tell they didnt go away untill i changed medication.
 
J

jamesdean

Guest
Yeah I became diabetic type 1 (which isnt caused by life sytle) from taking olanazapine.
 
R

rasselas

Guest
...

did they monitor your physical health while giving you the drug?

seems to me like there is a lot of negligence that goes on in terms of how dangerous to physical health these drugs can be, and yet little to no monitoring is set up...
 
M

maudikie

Guest
Maudikie

Most medications are liable to have side effects. If thie is the case, the best thing to do is go back to whoever prescribed the medication and talk it over with them. It may be yourG.P., C.P.N., or psychiatrist. They may change the nmedication to another which suits you better. Unfortunately in schizophrenia it isn't just one for all, which makes it difficult for both patient and doctor.
 
Q

quality factor

Guest
I have CKD (chronic kidney diease) as a result of taking Lithium my Renal Specialist suspects. I am now left with a kidney function of 40%, plus scarring. The prognosis is one of not getting better but remaining stable or eventually ending up having to go on Dialysis.

QF.
 
R

rasselas

Guest
...

were you physically monitored on a regular basis while on Lithium?
 
schiz01

schiz01

Well-known member
Joined
Jul 16, 2009
Messages
721
Location
Australia
I have no doubt my brain has been damaged by anti-psychotics.The first time i was given them I had a very nasty reaction (neuroleptic malignant syndrome).
I came very close to dieing and tore all the muscles down one side of my body while fitting and convulsing.I have never been the same since and although i can not prove it and the doctors would say that it was the schizophrenia that has damaged my brain.I know what they did to me changed the way my brain functioned and was nothing short of a chemical lobotomy.
 
A

antipsionic

Well-known member
Joined
Oct 31, 2009
Messages
155
I have no doubt my brain has been damaged by anti-psychotics.The first time i was given them I had a very nasty reaction (neuroleptic malignant syndrome).
I came very close to dieing and tore all the muscles down one side of my body while fitting and convulsing.I have never been the same since and although i can not prove it and the doctors would say that it was the schizophrenia that has damaged my brain.I know what they did to me changed the way my brain functioned and was nothing short of a chemical lobotomy.
Wow schiz01, I'd heard of neuroleptic malignancy and it sounded very dangerous, I've been very worried about it for a long time considering I am on a depot injection and it would take about six weeks to get the drugs out of my system.

Not sure if they have caused any permanent damage but I have been seriously messed up by seriously high doses of anti-psychotics (a mixture of oral haloperidol and risperidone) to the point where I could barely move unaided I was shaking so badly and my muscles were so screwed up that I could barely stand,could not dress myself unaided, couldn't shave for fear of cutting myself and could not cut my own food up or feed myself. I eventually did a runner from the hospital and was discharged in my absence as I was a voluntary patient though I hear that rapid withdrawal from haloperidol on that scale is dangerous.

I worry about permanent effects on myself like parkinsonism and other stuff and the increased risk of strokes, I have a friend who is probably suffering from liver damage due to over exposure to medication and may be in the early stages of glaucoma as a result of medication.
 
schiz01

schiz01

Well-known member
Joined
Jul 16, 2009
Messages
721
Location
Australia
If you have been on it for a while I don't think you would have to worry.If your going to have an adverse reaction it normally happens in the first few days.Mine happened about 16 hours after being given haloperidol.They then put me on stelazine and I ended up as you described.
Always be careful when starting a new drug or adding a new one and its certainly not a good idea to run away ,at least not until you have been on the meds for a few days and know you aren't going to have a reaction.Also a good idea to have some cogentin handy to combat dyskinesia
There is now new evidence that proves psychical changes to the brain can be seen after only 6 weeks on a high dose of anti psychotics.How permanent this is i don't know , the brain does have the ability to heal itself.

Tardive dyskinesia is a threat for long time users and is permanent
http://en.wikipedia.org/wiki/Tardive_dyskinesia
 
A

antipsionic

Well-known member
Joined
Oct 31, 2009
Messages
155
Thanks for the info, should point out that I'm on a moderate dose of risperdal in injection format now.

I had a friend (who has since sadly passed away) who had permanent tardive dyskinesia from being prescribed largactil for many years.
 
schiz01

schiz01

Well-known member
Joined
Jul 16, 2009
Messages
721
Location
Australia
Sorry to hear about your friend.
Best thing you can do is work towards reducing your dose and stop taking it.Sadly for some they are unable to do so due to their symptoms/illness.
Can only hope that they can come up with better drugs in the future.
 
Top